Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2004, 4:15 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2004, 4:15 PM MST (23:15 UTC)
- Expired
- Jul 13, 2004, 5:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 19 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 132315
SVRTWC
AZC019-140000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN ARIZONA
THIS INCLUDES THE CITY OF GREEN VALLEY
* UNTIL 500 PM MST
* AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 11 MILES EAST OF GREEN VALLEY...MOVING WEST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAHUARITA AT 425 PM MST
GREEN VALLEY AT 435 PM MST
DAMAGING WIND...INTENSE RAIN AND LARGE HAIL IS LIKELY. MOVE INSIDE A
STRONG BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.
LAT...LON 3178 11065 3195 11065 3197 11108 3175 11106
$$
JRGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:03 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 13, 2:03 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 203 PM MST TUE JUL 13 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THROUGH FRIDAY. AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA FROM THE SOUTHEAST WILL SERVE TO FURTHER INCREASE THE COVERAGE AND INTENSITY AS IT TAPS INTO MOISTURE FROM TROPICAL STORM BLAS SOUTHWEST OF THE SOUTHERN TIP OF BAJA. THE RISK OF THUNDERSTORMS MAY DIMINISH SOMEWHAT BY THE WEEKEND AS THE UPPER HIGH SHIFTS TO THE NEW MEXICO ARIZONA BORDER AND CLOSES OFF SOME OF THE MOISTURE SUPPLY FROM THE SOUTH AND EAST. && .DISCUSSION...18Z SOUNDING SHOWED A CONTINUATION OF THE WEAK 850-500MB SHEAR WEVE HAD THE PAST SEVERAL DAYS. IT ALSO SHOWED A WEAK CAP IN THE 800-700MB LAYER (CIN AROUND 50 J/KG). HOWEVER PLUGGING IN A TEMP OF 98F AND A DEWPOINT OF 60F WE GET A CAP RUPTURE AND A MODIFIED MLCAPE NEAR 1500 J/KG. A COUPLE OF TSTMS HAVE RECENTLY RUPTURED THIS CAP OVER THE SANTA RITA AND RINCONS S AND E OF KTUS. GENERAL IDEA IS THAT TSTMS WILL BE STRONGER AND LONGER LASTING THIS AFTERNOON/EVENING, BUT THE STRONGER COLD POOLS WILL AGAIN OUTRUN THE TSTMS AND KEEP THEM ORGANIZING INTO ANYTHING MORE THAN LOOSE CLUSTERS. THE ONE EXCEPTION MAYBE ALONG THE FRONTERA FROM KOLS TO ORGAN PIPE WHERE PRECIP WATER AND MID LEVEL SHEAR ARE A BIT HIGHER. WELL ADD HEIGHTENED WORDING TO MOST ZONES THIS EVENING, BUT STOP SHORT OF SEVERE WORDING OR ISSUING AN FFA. HAVE ALSO NUDGED POPS UP, BUT ONLY SLIGHTLY. WELL OBVIOUSLY KEEP A CLOSE EYE ON BURN AREAS BUT THE HEAVY RAINFALL COVERAGE WILL NOT BE PARTICULARLY GREAT WITH THE LOOSE CONVECTIVE ORGANIZATION. THE POTENTIAL IS DEFINITELY THERE FOR FLASH FLOODING ON WED AS PRECIP WATERS CLIMB EVEN FURTHER AND ANOTHER GULF SURGE GETS UNDERWAY (OR MORE LIKELY, SIMPLY REINFORCES THE ONE THAT HAS BEEN UNDERWAY SINCE LATE LAST NIGHT). BASED ON STUDIES LEADING UP TO NAME, MAJOR SURGES LIKE THE ONE WE HAVE NOW USUALLY LEAD TO CONVECTIVE OUTBREAKS THE DAY AFTER THE SURGE COMMENCES AND NOT THE DAY IT STARTS. HOWEVER IT IS ALSO TYPICAL WHEN WE GET UP OVER 1.5 PRECIP WATER THAT DEBRIS CLOUDS AND COOLER DAYTIME HIGHS HOLD INSTABILITY IN CHECK. 850-500MB SHEAR WILL ALSO REMAIN RATHER WEAK, SO TSTMS MAY OCCASIONALLY TRAIN BUT WILL MAY NOT BE ABLE TO CONSOLIDATE INTO AN MCS DESPITE INCREASED UPPER DIVERGENCE. THIS WILL ALL HAVE TO BE MONITORED FOR LATER WATCH DECISIONS, BUT GIVEN ALL OF THE FACTORS MENTIONED, WELL START TO INCLUDE THE POTENTIAL FOR HEAVY RAIN ON WED/WED EVENING WHILE CONTINUING THE MID-HIGH GRADE POPS WE ALREADY HAVE OUT. MONSOON PATTERN CONTINUES RIGHT THROUGH DAY 7, ALTHOUGH MOST MEDIUM RANGE MODELS SHOW THE UPPER HIGH SHIFTING FROM CO TO THE NM/AZ BORDER. IF IT GETS TOO CLOSE WE WILL GET PRETTY WARM ALOFT, WEAKEN THE ALREADY WEAK FLOW AND CAUSE TSTMS TO REMAIN TIED PRIMARILY TO THE MOUNTAINS. IT WILL BE INTERESTING TO SEE HOW THE NEXT UPPER LOW SPINNING UP OVER THE EASTERN GULF OF MEXICO TRACKS. THIS COULD LEAD TO AN UPSWING PRETTY CLOSE, BUT TRACK WILL BE CRITICAL. WELL CARRY CLIMO POPS AFTER DAY 4. A NAME IOP REMAINS UNDERWAY THROUGH AT LEAST 00Z THU. && .FIRE WEATHER...HUMIDITIES CONTINUE TO IMPROVE WITH WINDS REMAINING ON THE LIGHT SIDE EXCEPT NEAR TSTMS. THE MAIN ISSUE IS NOW STARTING TO INVOLVE BURN AREA FLASH FLOOD POTENTIAL WHICH WILL CONTINUE TO BE MONITORED CLOSELY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK
Hazardous weather outlook, Jul 13, 12:15 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 1215 PM MST TUE JUL 13 2004 CORRECTION TO ADD STORM MOVEMENT FOR TODAY AZZ019-029>035-140700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1215 PM MST TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...LOW LEVEL MOISTURE HAS INCREASED OVER THE LOW DESERTS OF ARIZONA THANKS TO AN THUNDERSTORM OUTFLOW INDUCED GULF SURGE. ADDITIONALLY...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN SONORA THIS AFTERNOON AND TONIGHT. WITH A MOIST AND UNSTABLE ATMOSPHERE IN PLACE...THE RISK OF BOTH SEVERE THUNDERSTORMS AND FLASH FLOODING HAS INCREASED ACROSS THE AREA. DISCUSSION...A THUNDERSTORM OUTFLOW INDUCED GULF SURGE HAS SPREAD ABUNDANT AMOUNT OF LOW LEVEL MOISTURE INTO THE LOWER DESERTS OF SOUTHWEST ARIZONA WHERE DEWPOINTS ARE IN THE MID 70S. DEWPOINT VALUES ACROSS SOUTHEAST ARIZONA RANGED FROM THE 50S EAST OF TUCSON TO THE 60S FROM TUCSON WEST. THE MOIST ATMOSPHERE IS SHOWN ON THE 18Z/11AM TUCSON SOUNDING WITH A PRECIPITABLE WATER VALUE OF 1.38. ADDITIONALLY...THE SOUNDING SHOWED THAT THE MID-LEVEL WINDS HAVE INCREASED...THUS INCREASING THE MID-LEVEL WIND SHEAR. ONE MORE INGREDIENT TO THROW INTO THE MIX IS AN UPPER LEVEL DISTURBANCE THAT WILL MOVE ACROSS NORTHERN SONORA THIS AFTERNOON AND TONIGHT. ALL OF THIS ADDS UP TO A POTENTIALLY BIG DAY...WITH THE RISK OF DAMAGING WINDS...LARGE HAIL AND FLASH FLOODING ALL ABOVE CLIMATOLOGY ACROSS MOST OF SOUTHEAST ARIZONA. A FLASH FLOOD WATCH MAY BE ISSUED LATER TODAY DUE TO THE MOIST AND UNSTABLE ATMOSPHERE. MOVEMENT OF THE STORMS WILL BE TO THE WEST AROUND 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SIGNIFICANT GULF SURGE WILL LIKELY OCCUR ON WEDNESDAY AS TROPICAL STORM BLAS INCREASES THE WIND FLOW UP THE GULF OF CALIFORNIA. DEPENDING ON WHAT HAPPENS TONIGHT...WEDNESDAY COULD ALSO BE A BIG DAY. HOWEVER THERE IS A CHANCE THAT CONSIDERABLE CLOUD COVER MAY BE AROUND ON WEDNESDAY...THUS HOLDING DOWN THE AMOUNT OF INSTABILITY AND THUS REDUCING THE THREAT OF SEVERE THUNDERSTORMS AND FLASH FLOODING ON ANY GIVEN DAY. THE REMAINDER OF THE WEEK AND INTO THE WEEKEND WILL SEE A SLIGHT DECREASE IN THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 13, 3:47 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
347 PM MST TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 8 W BENSON 31.96N 110.44W
07/13/2004 1.00 INCH COCHISE AZ NWS EMPLOYEE
&&
JRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Jul 13, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 22 min |
| Jul 13, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.